Compare the ratio of symmetric polynomials of odds to one and stop

Tomomi Matsui, Katsunori Ano

Research output: Contribution to journalArticle

Abstract

In this paper we deal with an optimal stopping problem whose objective is to maximize the probability of selecting k out of the last l successes, given a sequence of independent Bernoulli trials of length N, where k and l are predetermined integers satisfying 1≤k≤l<N. This problem includes some odds problems as special cases, e.g. Bruss' odds problem, Bruss and Paindaveine's problem of selecting the last l successes, and Tamaki's multiplicative odds problem for stopping at any of the last m successes. We show that an optimal stopping rule is obtained by a threshold strategy. We also present the tight lower bound and an asymptotic lower bound for the probability of a win. Interestingly, our asymptotic lower bound is attained by using a variation of the well-known secretary problem, which is a special case of the odds problem. Our approach is based on the application of Newton's inequalities and optimization technique, which gives a unified view to the previous works.

LanguageEnglish
Pages12-22
Number of pages11
JournalJournal of Applied Probability
Volume54
Issue number1
DOIs
StatePublished - 2017 Mar 1

Fingerprint

Polynomials
Lower bounds

Keywords

  • lower bound
  • Newton's inequality
  • odds problem
  • Optimal stopping
  • secretary problem

ASJC Scopus subject areas

  • Statistics and Probability
  • Mathematics(all)
  • Statistics, Probability and Uncertainty

Cite this

Compare the ratio of symmetric polynomials of odds to one and stop. / Matsui, Tomomi; Ano, Katsunori.

In: Journal of Applied Probability, Vol. 54, No. 1, 01.03.2017, p. 12-22.

Research output: Contribution to journalArticle

Matsui, Tomomi ; Ano, Katsunori. / Compare the ratio of symmetric polynomials of odds to one and stop. In: Journal of Applied Probability. 2017 ; Vol. 54, No. 1. pp. 12-22
@article{92890c726afc4f8a9a8d3a18bcdd18f1,
title = "Compare the ratio of symmetric polynomials of odds to one and stop",
abstract = "In this paper we deal with an optimal stopping problem whose objective is to maximize the probability of selecting k out of the last l successes, given a sequence of independent Bernoulli trials of length N, where k and l are predetermined integers satisfying 1≤k≤l<N. This problem includes some odds problems as special cases, e.g. Bruss' odds problem, Bruss and Paindaveine's problem of selecting the last l successes, and Tamaki's multiplicative odds problem for stopping at any of the last m successes. We show that an optimal stopping rule is obtained by a threshold strategy. We also present the tight lower bound and an asymptotic lower bound for the probability of a win. Interestingly, our asymptotic lower bound is attained by using a variation of the well-known secretary problem, which is a special case of the odds problem. Our approach is based on the application of Newton's inequalities and optimization technique, which gives a unified view to the previous works.",
keywords = "lower bound, Newton's inequality, odds problem, Optimal stopping, secretary problem",
author = "Tomomi Matsui and Katsunori Ano",
year = "2017",
month = "3",
day = "1",
doi = "10.1017/jpr.2016.83",
language = "English",
volume = "54",
pages = "12--22",
journal = "Journal of Applied Probability",
issn = "0021-9002",
publisher = "University of Sheffield",
number = "1",

}

TY - JOUR

T1 - Compare the ratio of symmetric polynomials of odds to one and stop

AU - Matsui,Tomomi

AU - Ano,Katsunori

PY - 2017/3/1

Y1 - 2017/3/1

N2 - In this paper we deal with an optimal stopping problem whose objective is to maximize the probability of selecting k out of the last l successes, given a sequence of independent Bernoulli trials of length N, where k and l are predetermined integers satisfying 1≤k≤l<N. This problem includes some odds problems as special cases, e.g. Bruss' odds problem, Bruss and Paindaveine's problem of selecting the last l successes, and Tamaki's multiplicative odds problem for stopping at any of the last m successes. We show that an optimal stopping rule is obtained by a threshold strategy. We also present the tight lower bound and an asymptotic lower bound for the probability of a win. Interestingly, our asymptotic lower bound is attained by using a variation of the well-known secretary problem, which is a special case of the odds problem. Our approach is based on the application of Newton's inequalities and optimization technique, which gives a unified view to the previous works.

AB - In this paper we deal with an optimal stopping problem whose objective is to maximize the probability of selecting k out of the last l successes, given a sequence of independent Bernoulli trials of length N, where k and l are predetermined integers satisfying 1≤k≤l<N. This problem includes some odds problems as special cases, e.g. Bruss' odds problem, Bruss and Paindaveine's problem of selecting the last l successes, and Tamaki's multiplicative odds problem for stopping at any of the last m successes. We show that an optimal stopping rule is obtained by a threshold strategy. We also present the tight lower bound and an asymptotic lower bound for the probability of a win. Interestingly, our asymptotic lower bound is attained by using a variation of the well-known secretary problem, which is a special case of the odds problem. Our approach is based on the application of Newton's inequalities and optimization technique, which gives a unified view to the previous works.

KW - lower bound

KW - Newton's inequality

KW - odds problem

KW - Optimal stopping

KW - secretary problem

UR - http://www.scopus.com/inward/record.url?scp=85017128158&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85017128158&partnerID=8YFLogxK

U2 - 10.1017/jpr.2016.83

DO - 10.1017/jpr.2016.83

M3 - Article

VL - 54

SP - 12

EP - 22

JO - Journal of Applied Probability

T2 - Journal of Applied Probability

JF - Journal of Applied Probability

SN - 0021-9002

IS - 1

ER -